Chebyshev Multivariate Polynomial Approximation: Alternance Interpretation

  • Nadezda SukhorukovaEmail author
  • Julien Ugon
  • David Yost
Part of the MATRIX Book Series book series (MXBS, volume 1)


In this paper, we derive optimality conditions for Chebyshev approximation of multivariate functions. The theory of Chebyshev (uniform) approximation for univariate functions was developed in the late nineteenth and twentieth century. The optimality conditions are based on the notion of alternance (maximal deviation points with alternating deviation signs). It is not clear, however, how to extend the notion of alternance to the case of multivariate functions. There have been several attempts to extend the theory of Chebyshev approximation to the case of multivariate functions. We propose an alternative approach, which is based on the notion of convexity and nonsmooth analysis.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This paper was inspired by the discussions during a recent MATRIX program “Approximation and Optimisation’’ that took place in July 2016. We are thankful to the MATRIX organisers, support team and participants for a terrific research atmosphere and productive discussions.


  1. 1.
    Chebyshev, P.L.: The theory of mechanisms known as parallelograms. Selected Works, pp. 611–648. Publishing House of the USSR Academy of Sciences, Moscow (In Russian) (1955)Google Scholar
  2. 2.
    Davydov, O.V., Nurnberger, G., Zeilfelder, F.: Approximation order of bivariate spline interpolation for arbitrary smoothness. J. Comput. Appl. Math. 90(2), 117–134 (1998)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Nürnberger, G.: Approximation by Spline Functions. Springer, Berlin (1989)CrossRefGoogle Scholar
  4. 4.
    Nurnberger, G., Zeilfelder, F.: Interpolation by spline spaces on classes of triangulations. J. Comput. Appl. Math. 119(1-2), 347–376 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Remez, E.Y.: General computational methods of Chebyshev approximation. At. Energy Transl. 4491 (1957)Google Scholar
  6. 6.
    Rice, J.: Characterization of Chebyshev approximation by splines. SIAM J. Numer. Anal. 4(4), 557–567 (1967)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Rice, J.: Tchebycheff approximation in several variables. Trans. Am. Math. Soc. 109, 444–466 (1963)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefGoogle Scholar
  9. 9.
    Schumaker, L.: Uniform approximation by Chebyshev spline functions. II: free knots. SIAM J. Numer. Anal. 5, 647–656 (1968)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Sukhorukova, N.: Vallée Poussin theorem and Remez algorithm in the case of generalised degree polynomial spline approximation. Pac. J. Optim. 6(1), 103–114 (2010)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Zalinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, Singapore (2002)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Swinburne University of TechnologyHawthornAustralia
  2. 2.Federation University AustraliaBallaratAustralia

Personalised recommendations